Hail, Woodbury
- When
- June 18, 9:45 AM CST
- Where
- Woodbury County, 1.02 mi E of Correctionville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.480, -95.780
Thunderstorms produced large hail at several locations in northwest Iowa during the late morning of June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in northwest Iowa during the late morning of June 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 9:05 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI JUN 18 2010 .DISCUSSION... WEAK SFC FNT MOVING NR JAMES RVR WL CONT TO PUSH SEWD THIS AFTN. AIRMASS AHEAD OF THIS BNDRY ACRS NW IA REMAINS UNSTABLE AND PROBABLY WL CONT TO TRIGGER SPOTTY TRW THRU THE AFTN. SO WL CONT SMALL POPS THERE. ACRS REST OF CWA SUNNY SKIES EXPECTED WITH WLY WINDS INCREASING TO 15 TO 30 MPH WITH STRONGEST WNDS ACRS THE N THIS AFTN. TEMPS SEE ON TRACK WHERE IT IS SUNNY...BUT MAY HAVE TO LOWER A FEW DEG ACRS SERN CWA AT LEAST INIT DUE TO CLOUD COVER. MAY BE A LATE DAY MAX THERE. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED THRU 12Z SAT. ISOLD TRW ACRS NW IA THRU 22Z MAY PRODUCE MVFR CIGS AND VSBYS FOR A SHORT PERIOD OF TIME. && .PREVIOUS DISCUSSION... CONVECTION HAS FORMED THIS MORNING NEAR THE 850 MB BOUNDARY IN NORTHEASTERN NEBRASKA AS THE RIGHT ENTRANCE REGION OF A 300 MB JET MOVES ACROSS THIS AREA. THIS BOUNDARY STRETECHES INTO EXTREME SOUTHEAST SOUTH DAKOTA AND INTO NORTHWESTERN IOWA AND IS EXPECTED TO SLOWLY LIFT NORTH THROUGH APPROXIMATELY 15Z BEFORE SLOWLY RETURNING SOUTHWARD AS A COLD FRONT. WITH MUCAPES OF 1000 TO 2000 J/KG STORMS EXPECTED TO CONTINUE A COUPLE HOURS AFTER SUNRISE BEFORE BEGINNING TO DISSIPATE WITH THE WEAKENING OF THE LOW LEVEL JET AFTER 14Z. EFFECTIVE SHEAR IS MARGINAL...25 TO 30 KTS...SO ORGANIZED SEVERE WEATHER NOT EXPECTED. HOWEVER...CANNOT RULE OUT STORMS PRODUCING DIME TO PERHAPS ISOLATED QUARTER SIZE HAIL EARLY THIS MORNING. AS NOTED ABOVE...THE FRONT WILL SLOWLY MOVE SOUTH THIS AFTERNOON. THERE IS THE CHANCE FOR REDEVELOPMENT BUT WOULD BE EARLY TO MID AFTERNOON. CERTAINLY WEAK SHORT-WAVES ROTATING AROUND THE UPPER LOW IN THE CANADIAN PRAIRIES WILL HELP ENHANCE LIFT ALONG THE SURFACE BOUNDARY. HOWEVER...WITH LOTS OF CLOUDS AND RAIN THIS MORNING...SURFACE BASED INSTABILITY MAY BE LIMITED OVER MOST OF NORTHEAST NEBRASKA AND NORTHWEST IOWA SO HAVE ONLY A CHANCE OF STORMS THROUGH THE AFTERNOON. ONCE THE FRONT MOVES SOUTH OF THE AREA...THE THREAT FOR STORMS WILL END. DESPITE THE CLOUDS AND CONVECTION THIS MORNING...HIGHS SHOULD STILL BE IN THE MID 80S AROUND SUX AND SLB. ELSEWHERE...EXCEPT FOR SOME CIRRUS SOUTH OF I90...IT WILL BE MOSTLY SUNNY. WITH DRY AND COOL AIR ALOFT...THE ATMOSPHERE WILL MIX VERY EFFICIENTLY AND THIS WILL ALLOW TEMPERATURES TO RISE INTO THE 80S IN MOST AREAS. THIS WILL ALSO BRING DOWN HIGHER WINDS...ESPECIALLY NORTH OF I90 AND COULD SEE GUSTS OF 35 TO 40 MPH AROUND MARSHALL AND HURON THIS AFTERNOON. WINDS WILL NOT DROP OFF QUICKLY TONIGHT DUE THE RELATIVELY UNSTABLE BOUNDARY LAYER. WHILE THERE MAY BE A BRIEF DROP OFF...THE 925 MB COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. THIS WILL HELP KEEP THE BOUNDARY LAYER UNSTABLE AND ENHANCE MIXING OF HIGHER MOMENTUM AIR TO THE SURFACE. ONLY TOWARD SUNRISE SHOULD WINDS REALLY DROP OFF AS HIGH PRESSURE BUILDS IN. LOWS WILL GENERALLY BE IN THE 50S WITH LOWER 60S NEAR HWY 20. ON SATURDAY...THE GFS AND ECMWF SHOW AN UPPER JET MOVING ALONG THE ND/SD BORDER ACCOMPANIED BY A 700 MB FRONT IN THE RIGHT ENTRACE REGION. THESE FEATURES MOVE INTO THE CENTRAL SD BY EARLY AFTERNOON AND INTO SW MN/NW IA BY LATE AFTERNOON. THE ATMOSPHERE IS FAIRLY STABLE AND MOISTURE WILL PRIMARILY BE ALONG THE 850 MB FRONT WHICH WILL BE CLOSER TO I80. WHILE BOTH MODELS SHOW THE POTENTIAL FOR LIGHT RAIN...HAVE OPTED TO ONLY HAVE AN INCREASE IN CLOUDS WITH A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON IN SOUTHEAST SD AND FAR NORTHEAST NEBRASKA. THESE CLOUDS WILL HELP KEEP HIGHS IN THE UPPER 70S. ON SATURDAY NIGHT THE 850 MB FRONT MOVES TO THE NEBRASKA AND SOUTH DAKOTA BORDER. A 30 TO 40 KT LOW LEVEL JET WILL DEVELOP AND FEED VERY MOIST AND UNSTABLE AIR INTO THE BOUNDARY. WITH A PV ANOMALY MOVING NORTHEAST FROM COLORADO SHUD SEE THUNDERSTORMS FIRST BEGIN IN EITHER NORTHEAST NEBRASKA OR SOUTH CENTRAL SOUTH DAKOTA DURING THE LATE AFTERNOON OR EVENING. MUCAPES AROUND 2000 J/KG ARE EXPECTED BUT EFFECTIVE SHEAR IS LESS THAN 20 KTS. ENUF INSTABILITY MAY EXIST FOR SOME MARGINALLY SEVERE HAIL. HOWEVER...WITH THE LOW LEVEL JET ONLY SLOWLY TURNING TO THE SOUTHWEST OVERNIGHT EXPECT STORMS TO TRAIN AS THEY MOVE EAST TOWARD WESTERN IOWA. THIS PRODUCES THE POSSIBILITY OF HEAVY RAINFALL OVER PARTS OF THE MID MISSOURI VALLEY INTO NORTHWEST IOWA...WITH THE BEST CHANCE AT THIS TIME APPEARING TO BE SOUTH OF A YANKTON TO SPENCER LINE. TO ADD TO THE CONCERN...THE SAME SCENARIO IS LIKELY TO REPEAT ITSELF ON SUNDAY NIGHT WITH THE AXIS OF THE HEAVIEST PRECIPITATION ALSO LOOKING TO BE SOUTH OF I90 AND PERHAPS IN THE YANKTON...SPENCER AND SIOUX CITY AREAS. IF THIS SCENARIO UNFOLDS BETWEEN SATURDAY EVENING AND MONDAY MORNING...IT IS POSSIBLE THAT 1 TO 3 INCHES OF RAIN COULD FALL OVER THE 36 HOUR PERIOD. THIS POSES BOTH A FLASH FLOOD THREAT IF THIS RAIN FALLS IN SHORT PERIOD OF TIME AND COULD HAVE AN IMPACT ON AREA RIVERS WHICH ARE ALREADY HIGH. WITH THE CONVECTION...HIGHS ON SUNDAY AND MONDAY WILL GENERALLY BE AROUND 80 WITH MORNING CLOUDS AND SOME AFTERNOON SUN. THERE WILL AGAIN BE A GOOD CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT OVER PORTIONS OF THE AREA. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE OF STORMS WILL BE FARTHER NORTH...ALONG I90 AND INTO SW MN. HOWEVER...CONVECTION THIS WEEKEND WILL LIKELY HAVE A LARGE IMPACT ON THE LOCATION OF THE FRONT MONDAY AND THE EXACT LOCATION FOR CONVECTION MONDAY NIGHT REMAINS VERY UNCERTAIN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1024 AM CDT FRI JUN 18 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1024 AM CDT FRI JUN 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA INTO THE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD PRODUCE DIME SIZE HAIL. FLOODING... RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON OR EVENING NEAR THE MISSOURI RIVER IN SOUTH DAKOTA AND NEBRASKA. THE STORMS SHOULD END BY EARLY SUNDAY MORNING. ANOTHER AREA OF STORMS IS EXPECTED TO DEVELOP ON SUNDAY EVENING NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER AND CONTINUE THROUGH SUNDAY NIGHT. WHILE A FEW STORMS MAY MOVE NORTH OF INTERSTATE 90...STORMS ARE MOST LIKELY SOUTH OF INTERSTATE 90. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL DURING THE EVENING SOUTH OF A LINE FROM LAKE ANDES SOUTH DAKOTA TO SPENCER IOWA. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN BOTH NIGHTS ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER INTO NORTHWESTERN IOWA. WITH THE GROUND NEARLY SATURATED THIS MAY RESULT IN FLASH FLOODING. THE HEAVY RAIN MAY ALSO HAVE AN IMPACT OF RIVER FLOODING THAT IS ONGOING ACROSS THE REGION. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY WITH THE BEST CHANCE FOR RAIN MAINLY DURING THE NIGHT. WHILE SEVERE WEATHER CANNOT BE RULED OUT...THE GREATEST CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 138 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
9 hail. Local standard time, as filed.
Golf ball size hail damaged a roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243459, 243462, 243464, 243466, 243467, 243472, 243474, 243475, 243478.